Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 92, NWS State College, PA

July 25, 2005Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 25, 2005, 5:51 PM EDT for Somerset County, Pennsylvania. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2005, 5:51 PM EDT (21:51 UTC)
Expired
Jul 25, 2005, 7:15 PM EDT
In force
84 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2202 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
1.8
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 252152
SVRCTP
PAC111-252315-
/O.NEW.KCTP.SV.W.0092.050725T2151Z-050725T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
551 PM EDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 715 PM EDT

* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BOSWELL TO 24 MILES NORTHWEST
  OF MOUNT DAVIS...AND MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ACOSTA AROUND 605 PM EDT...
  SOMERSET AROUND 615 PM EDT...
  FRIEDENS AROUND 620 PM EDT...
  CENTRAL CITY AROUND 630 PM EDT...
  BERLIN AROUND 640 PM EDT...
  MOUNT DAVIS AROUND 650 PM EDT...

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS PORTIONS OF 
SOUTHWEST PENNSYLVANIA. 

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3991 7940 4007 7928 4011 7918 4025 7909
      4026 7905 4008 7876 3996 7878 3981 7877
      3973 7882 3972 7938 3974 7941 3980 7935
      3985 7941

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:27 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 25, 3:27 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
327 PM EDT MON JUL 25 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

TNT...CURRENT MCS/BOW ECHO OVER OH SHOULD MAKE THE DIVE TO THE SE
EARLY THIS EVE...POSSIBLY CLIPPING PORTIONS OF SOMERSET CO WITH
SHOWERS/OUTFLOW. WL NEED TO WATCH...ALTHOUGH PROPENSITY SHOULD BE
TO STAY FURTHER TO THE SW...CLOSER TO MAX INSTABILITY...AND ALONG OR
JUST SW OF WEAK SFC BOUNDARY. THIS WEAK BOUNDARY WILL EVENTUALLY
BEGIN TO SURGE BACK TO THE NE TOWARD DAYBREAK. WITH DEVELOPING WSW
LLJ OF 40+ KT REDEVELOPING OVER OH...EXPECT ADDITIONAL TSTMS TO
REFIRE ALONG RETREATING BOUNDARY AFTER 07Z...WITH THE HIGHEST CHC
ACROSS FAR NW AREAS CLOSER TO 10Z-12Z. AS SUCH...INDICATED SLIGHT
CHC POPS ACROSS WESTERN AREAS LATE. SOME INDICATIONS THAT ANY
POTENTIAL MCS THAT DEVELOPS MAY TRACK A BIT FURTHER N AND E...AND
ALSO LATER THAN LAST NIGHT/S...ESP AS UPPER LEVEL WINDS BACK INTO A
MORE W/SW COMPONENT...AS OPPOSED TO THE NNW UPPER LEVEL WINDS FROM
LAST NIGHT. FURTHER E...KEPT OUT MENTION OF POPS. AS FOR MINS...WENT
CLOSE TO MAV MOS.

TUE...KEPT IN CHC/SLIGHT CHC POPS ACROSS N/W AREAS THROUGH
NOON...DUE TO AFOREMENTIONED BOUNDARY CONTINUING TO LIFT BACK N
AND E. GUSTY WSW WINDS IN WAKE OF BOUNDARY WILL THEN ADVECT VERY HOT
AND HUMID CONDITIONS ACROSS CENTRAL PA FOR TUE AFTN. AS FOR AFTN
POPS...KEPT A PERIOD OF DRY WX FOR THE EARLY/MID AFTN HOURS...THEN
REINTRODUCED POPS ACROSS THE N/W TOWARD EVENING. HOWEVER...CURRENT
THINKING IS THAT MUCH OF CWA WILL REMAIN DRY DURING THE AFTN
HOURS...WITH BEST CHC FOR ANY CONVECTION IN THE AM HOURS WITH WARM
FRONT. AS FOR HEAT INDICES...THEY MAY REACH 100-105 ACROSS SE
AREAS...AND WL ADDRESS IN AN SPS. LOCAL HEAT ADVISORY CRITERIA IS
FOR HEAT INDICES >=105 F...FOR 2 CONSECUTIVE DAYS (WITH MOST AREAS
NOT HAVING REACHED THE 105 TODAY...) AND THUS WL NOT RAISE AN
ADVISORY AT THIS TIME. EXCESSIVE HEAT WARNING IS FOR HEAT INDICES
GTE 115 F...AND THIS SHOULD BE OUT OF REACH. AS FOR
RECORDS...CURRENT FORECAST NUMBERS FALL JUST SHORT...SEE CLIMO
DISCUSSION BELOW FOR MORE SPECIFIC DETAILS.

TUE NT...INCREASING CHC FOR TRW ACROSS NW AREAS...BUT 09Z/25 SREFS
HINTING THAT ANY CONVECTION SHOULD WEAKEN AS IT TRACKS SE OVERNIGHT.
THUS...KEPT ONLY SLIGHT CHC POPS ACROSS FAR SE.

WED-WED NT...FRONT SLOWS SOUTHWARD PROGRESSION IN RESPONSE TO
APPROACHING MID/UPPER LEVEL TROUGH ACROSS GRT LAKES. THUS...EXPECT
SHOWERS/TSTMS TO CONTINUE ACROSS CENTRAL PA WED...AND EVEN INTO WED
NT. BEST CHC WILL BE ACROSS CENTRAL/SOUTH CENTRAL AREAS. AS FOR MAX
TEMPS ON WED...WENT A BIT ABOVE MOST MOS VALUES ACROSS FAR
SE...YIELDING MORE 90F+ TEMPS. COOLER TO THE N/W...WHERE CLOUDS AND
SHOWERS SHOULD KEEP MAXES MAINLY IN THE 70S AND 80S.

&&

.LONG TERM (THURSDAY THROUGH MONDAY NIGHT)...

THU-FRI...00Z/25 MREFS HINTING AT SLOWER SOUTHWARD MOVEMENT OF COLD
FRONT...WITH SEVERAL WAVES POTENTIALLY DEVELOPING ALONG BOUNDARY AS
IT SINKS TOWARD OR JUST S OF MASON-DIXON LINE. AT THIS TIME...WL
FOLLOW CLOSELY TO HPC GUIDANCE...AND KEEP CHC POPS ACROSS MOST AREAS
THROUGH THU...WITH HIGHEST POPS TO THE S/E. ACROSS FAR NORTHERN
AREAS...WL TRY TO INDICATE HIGHEST POPS FOR THE AM HOURS ON THU. FOR
THU NT-FRI...WL KEEP CHC POPS FOR THU NT...TAPERING TO SLIGHT CHC
ACROSS FAR S/SE FOR FRI AM. FOR NORTHERN AREAS...WL KEEP OUT MENTION
OF POPS FOR FRI. AS FOR TEMPS...AGAIN WL FOLLOW CLOSE TO...OR
PERHAPS JUST A BIT ABOVE HPC NUMBERS FOR MAXES.

SAT-SUN NT...SHOULD REMAIN GENERALLY FAIR...AND LESS HUMID WITH MAX
TEMPS MAINLY IN THE MID 70S ACROSS HIGHER TERRAIN OF N/W...TO
LOWER-MID 80S ACROSS FAR S/E. AS FOR MINS...WITH PWATS PROGGED TO
FALL TO -1 TO -2 SD RANGE....COULD SEE SOME UPPER 40S ACROSS FAR NW
AREAS...WITH LOWER 60S ACROSS FAR SE FOR SAT AND SUN AM.

MON...SOME MREF MEMBERS ALLOW MOISTURE TO CREEP NORTHWARD ALONG
APPALACHIANS IN RESPONSE TO DEVELOPING MID LEVEL TROUGH OVER MS
VALLEY. AT THIS TIME...WL KEEP POPS OUT...ALTHOUGH MAY NEED TO ADD
SLIGHT CHC TO SW AREAS IF MORE MODELS COME INTO AGREEMENT.

&&

.AVIATION...

ATMOSPHERE STILL RECOVERING FROM MCS EARLY THIS MORNING.  CIGS NOW
VFR WHILE SOME MVFR VSBYS CONTINUE IN HAZE...BUT THESE WILL IMPROVE
LATER THIS AFTERNOON.  BOUNDARY STILL LINGERING ACROSS SOUTHERN
PA...BUT BEST CAPE/LEAST CAP REMAINS TO OUR WEST.  SO SLIGHT
POSSIBILITY OF A TSTORM NEAR KJST/KAOO WILL CONTINUE INTO THE
OVERNIGHT HOURS.

TUE WILL BE DRY THROUGH MUCH OF THE DAYTIME HOURS.  AS A FRONTAL
BOUNDARY SLIPS EASTWARD...WINDS WILL BECOME GUSTY FROM THE SOUTHWEST
AHEAD OF IT MAINLY IN THE NORTH AND WEST.  EXPECT SOME SHOWERS AND
THUNDERSTORMS TO BRING MVFR CONDITIONS DURING THE EVENING AND
OVERNIGHT TUE INTO WED...WITH POTENTIAL FOR VERY GUSTY WINDS IN
TSTORMS.

&&

.CLIMATE...
REC HIGHS FOR TUE 7/26...
KMDT...100/1966
KIPT...98/1934

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SPS FOR HEAT INDICES OF 100-105 ACROSS LOWER/MID SUSQ VALLEY TUE
AFTN/EVE.
&&

SHORT TERM...KL
LONG TERM...KL
AVIATION...RXR
CLIMATE...KL/RXR/PH
Hazardous weather outlook, Jul 25, 5:14 AM EDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 AM EDT MON JUL 25 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-260913-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
514 AM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

A COLD FRONT IS EXPECTED TO PASS EARLY WEDNESDAY. ISOLATED SEVERE
STORMS ARE POSSIBLE WITH THE FRONT.

.THURSDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 25, 3:35 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT MON JUL 25 2005

PAZ026>028-034>036-046-049>053-056>059-063>066-260525-
ADAMS PA-BEDFORD PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-
FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-
MIFFLIN PA-MONTOUR PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-
SNYDER PA-SOUTHERN LYCOMING PA-UNION PA-YORK PA-
335 PM EDT MON JUL 25 2005

...SPECIAL WEATHER STATEMENT...

THE HEAT AND HUMIDITY WILL BUILD OVER THE NEXT TWO DAYS...CREATING
HEAT INDICES OF OVER 100 DEGREES.  THESE VERY MUGGY AND HOT
CONDITIONS WILL MAKE OUTDOOR ACTIVITIES UNCOMFORTABLE.

STAY INDOORS...ESPECIALLY IN AIR-CONDITIONED BUILDINGS.  IF YOU MUST
WORK OR PLAY OUTDOORS...TAKE FREQUENT BREAKS IN THE SHADE OR
INDOORS...AND DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES TO KEEP COOL.

THE HEAT INDEX IS AN APPARENT TEMPERATURE...OR WHAT IT FEELS LIKE
OUTSIDE.  THE HEAT INDEX IS A COMBINATION OF THE AIR TEMPERATURE AND
THE AMOUNT OF MOISTURE IN THE AIR.  IF THE HEAT INDEX IS EXPECTED TO
GO OVER 105 DEGREES FOR TWO OR MORE CONSECUTIVE DAYS...A HEAT
ADVISORY WILL BE ISSUED BY YOUR NATIONAL WEATHER SERVICE.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE...AT
WEATHER.GOV/STATECOLLEGE...ALL IN LOWER CASE.

DANGELO/KL
Special weather statement, Jul 25, 5:21 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
521 PM EDT MON JUL 25 2005

PAZ033-252215-
SOMERSET-
521 PM EDT MON JUL 25 2005

...STRONG THUNDERSTORMS APPROACHING SOMERSET COUNTY...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LATROBE TO 10 MILES
SOUTHWEST OF CENTERVILLE...MOVING SOUTHEAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR JENNERSTOWN AROUND 610 PM AND SEVEN
SPRINGS AROUND 615 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:03 AM EDTSevere Thunderstorm WarningCTPClearfield57 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.